Photo: Getty Images
If you are worried about coming down with pneumonia, you might want to stay away from certain medications used to treat heartburn and gastroesophageal reflux (GERD). A recent study shows some popular heartburn drugs may increase the risk of pneumonia. Researchers in Korea compared results from 31 different studies that took place from 1985 to 2009. Their analysis showed that drugs that are intended to suppress acid in the stomach can actually increase the risk of pneumonia.
The drugs studied includes two types of heartburn medications:
• Histamine-2 receptor antagonists (H2 blockers)
work by reducing the amount of acid the stomach produces. Unlike antacids, which neutralize acid immediately, H2 blockers can take up to an hour to start working, but the effects last longer than the relief provided by antacids. A variety of H2 blockers are available over the counter including Zantac (ranitidine) and Pepcid (famotidine).
• Proton pump inhibitors (PPIs)
greatly reduce the amount of acid the stomach produces. They generally take longer to start working than H2 blockers, but also continue to provide heartburn relief longer. PPIs are generally recommended for people who have frequent heartburn (more than two days a week). One example of proton pump inhibitors is the drug Prilosec (omeprazole).
Acid suppressors including proton pump inhibitors and H2 blockers are one of the highest selling categories of medications in the world. Dr. Sang Min Park of the department of family medicine at Seoul National University Hospital in Korea is one of the researchers in the Korean study. He said, “Patients should be cautious at overuse of acid-suppressive drugs, both high-dose and longer duration.”
Studies have shown that taking H2 blockers increases the odds of pneumonia by 22 percent. Taking proton pump inhibitors increases the risk by 27 percent. Dr. Michael Brown, a gastroenterologist at Rush university Medical Center in Chicago said, “Gastroenterologists in general have become more cognizant of the fact that these drugs can have some side effects.”